Withdrawal And Overdose Information
The following information may be useful if you or someone you know is considering quitting the following substances.
It is very important to know the medical history and medical assessment is indicated if the person has: a complex medical history, injuries, hallucinations from withdrawal, high fever, unequal pupils, throwing up or coughing up blood, elevated or low blood pressure 165/95 or 90/40, jaundice, multiple seizures, diabetes, chest pains, unresponsive, blue lips (oxygen depletion), short of breath, history of heart murmurs, rapid pulse, unable to take fluids, blood alcohol greater than .25.
If not at risk medically, comfort meds can be very helpful to ease the suffering. Push fluids, rest and nutrition. Withdrawal symptoms can last a week if heavy use, 6 hours for single episode.
Alcohol Withdrawal can be very dangerous and death can occur due to risk of seizures and heart attacks. Withdrawal process should include medical oversight.
- Feeling nauseated or vomiting
- Racing heart
- Hands shaking
- Feeling agitated or anxious
- Trouble sleeping
- Increased blood pressure
Sedatives/hypnotics:(prescription sleeping pills, benzos, barbiturates) Requires slow titration and medical oversight. Rapid withdrawal can cause psychosis, convulsions and severe anxiety.
- Sweating or increased pulse rate
- Increased hand tremor
- Nausea or vomiting
- Transient visual, tactile, or auditory hallucinations or illusions
- Grandmal seizures
Stimulants/Cocaine: Typically occurs in 3 phases – Medical detox not needed but withdrawal can be very uncomfortable.
Phase one: Initial crash – agitation, depression, intense craving
Phase two: Within days – fatigue, low energy, and decreased interest
Phase three: Weeks to month’s later – episodic craving, dysphoric (unpleasant) mood
- Vivid, unpleasant dreams
- Increased appetite
- Psychomotor retardation or agitation
- Insomnia or excessive sleep
Opiates: (morphine,codeine, oxycontin, heroin) – Very uncomfortable withdrawal but medical detox not needed however a locked facility provides support to get through the acute experience.
- Increased pain sensitivity
- Pupillary dilation/runny eyes
- Dysphoric(unpleasant) mood
- Stomach cramps/diarrhea
- Severe muscle and bone aches
- Nausea or vomiting
According to an article published by the Harm Reduction Coalition:
Deaths from overdose are most common for people with a history of chronic use or after a period of abstinence. Therefore people coming out of treatment, detox, or incarceration are particularly vulnerable.
The majority of overdoses occur when a user combines opioids with depressants such as alcohol, benzos, and tricyclic antidepressants.
Persons who have had an overdose in the past are also at an increased risk of future overdoses.
Opioid overdose leads to death by respiratory depression – usually takes 1-3 hours.
Factors that increase risk are reduced tolerance, mixing drugs, and using alone.